Iowa, 2015

Hail and Heavy Rain in Iowa, September 9, 2015

September 9, 2015 · NWS FSD · 5 events in 2 counties and zones

Thunderstorms produced large hail at a few locations in extreme northwest Iowa during the late afternoon of September 9th. There was also one report of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at a few locations in extreme northwest Iowa during the late afternoon of September 9th. There was also one report of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 9, 11:32 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 9, 11:32 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 PM CDT WED SEP 9 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 305 AM CDT WED SEP 9 2015

APPROACHING SHORT WAVE AND COLD FRONT WILL COMBINE FAIRLY WEAK UPPER
SUPPORT WITH INITIALLY WEAK BUT IMPROVING MOISTURE FIELDS TO PRODUCE
SCATTERED THUNDERSTORMS OVER THE AREA TODAY AND TONIGHT. THE
INITIALLY WEAK NATURE OF THE PARAMETERS INDICATES A SLOW AND SPOTTY
START. TIMING IS UNCERTAIN ON THIS SPOTTY CONVECTION BUT IT SHOULD
BEGIN IN THE NEXT FEW HOURS AS INDICATED BY THE APPROACH OF THE
SYSTEM ON SATELLITE IMAGERY. GRADUAL POOLING OF MOISTURE JUST AHEAD
OF AND WITH THE SYSTEM AND A SURGE OF INSTABILITY AIDED BY WARMING
OF THE LOWER LAYERS WILL RESULT IN A SLOW BUT STEADY INCREASE IN
SHOWERS AND STORMS. THIS KIND OF BROAD POOLING WITH THIS SYSTEM WILL
BRING THESE PARAMETERS UP ENOUGH TO SUPPORT STORMS. HEATING WILL
ENABLE THE CONVECTIVE BASE TO LOWER SOMEWHAT FROM THE MID LEVELS FOR
THE LATE AFTERNOON AND EVENING STORMS. SPC MARGINAL RISK GENERALLY
ACCEPTED...THOUGH OF COURSE THERE IS SOME UNCERTAINTY IN THE
LOCATION OF THE GREATEST SEVERE THREAT...KEEPING IT ONLY MARGINAL
AND WITH NO REAL TORNADO THREAT LOOKS RIGHT. RAINFALL POTENTIAL
LOOKS MODEST WITH THE MARGINAL MOISTURE.

HIGH TEMPERATURES STILL LOOK LIKE MID 70S EAST TO LOWER 80S WEST

STORM COVERAGE IS EXPECTED TO PEAK AND SLOWLY BECOME CONCENTRATED IN
OUR SOUTHEAST THIS EVENING...AND WANE TO THE SOUTHEAST LATE TONIGHT.
EXPECT SOME ACTIVITY WILL LINGER MAINLY IN NORTHWEST IOWA TO THE END
OF THE NIGHT. CLOUDS WILL BE SLOW TO DECREASE DUE TO A SECONDARY
WAVE APPROACHING FROM THE NORTHWEST LATE TONIGHT. LOW TEMPERATURES
TONIGHT SHOULD BE IN THE 50S AREA WIDE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 305 AM CDT WED SEP 9 2015

ON THURSDAY...THE COLD FRONT SHOULD BE CLEAR OF OUR NORTHWEST IOWA
ZONES BY MIDDAY. HOWEVER THERE IS A BIT OF DYNAMICS HANGING BACK
BEHIND THE FRONT IN THE MID LEVELS. THEREFORE SMALL POPS ARE
WARRANTED PRIMARILY FOR NORTHWEST IA THROUGH A BULK OF THE DAY AS
MOISTURE IN THE 850-500MB LAYER IS STUBBORN TO EXIT THOSE ZONES. IN
ADDITION...MODEL SOUNDINGS SHOW STEEP LAPSE RATES IN THE SAME
LAYER...AVERAGING ABOUT 7.0C/KM...COUPLED WITH FAIRLY STRONG ASCENT
FROM 850-700MB. THIS CAN BE TYPICAL OF POST SURFACE FRONTAL UPPER
CYCLONIC FLOW...UNTIL THE DRIER MORE STABLE AIR OOZES DOWN FROM THE
NORTH. THERE IS ENOUGH COLD AIR ADVECTION THROUGH THE DAY TO CAUSE
THURSDAYS HIGHS TO BE COOLER THAN WEDNESDAYS...WITH UPPER 60S IN
SOUTHWEST MN AND AROUND BROOKINGS...TO 70 TO 75 ELSEWHERE.

THE DRIER AND MORE STABLE AIR DOES MOVE DOWN THURSDAY NIGHT HOWEVER.
VARYING MODEL GUIDANCE VALUES ARE BEGINNING TO CATCH ON TO THE IDEA
OF A COOL NIGHT FINALLY WHICH THE ECMWF HAS BEEN SHOWING FOR QUITE
SOME TIME NOW. CONTINUED TO BLEND ECMWF MOS VALUES INTO THE LOWS TO
COME UP WITH A LOW OF LOWER TO MID 40S...EXCEPT UPPER 40S TO NEAR 50
IN OUR EXTREME SOUTHERN ZONES. FURTHERMORE ON FRIDAY AND SATURDAY...
THE GFS HAS NOW CAUGHT UP WITH THE ECMWF AND GEM GLOBAL IN HOW IT
GREATLY DEEPENS THE UPPER LOW EAST OF OUR FORECAST AREA INSTEAD OF
BEING VERY PROGRESSIVE WITH ITS PASSAGE EASTWARD. THE WEATHER WILL
BE DRY...BUT THIS MAKES A DIFFERENCE ON OUR TEMPERATURES. WITH THE
MODELS IN GOOD AGREEMENT NOW WITH THE PLACEMENT OF THE UPPER LOW
ACROSS THE EASTERN UNITED STATES...FEEL COMFORTABLE IN GOING 60S FOR
HIGHS AT ALL LOCATIONS ON FRIDAY...FOLLOWED BY LOWER TO MID 40S
FRIDAY NIGHT. IN FUTURE FORECASTS...WE WILL WATCH FOR THE USUAL
TANKING OF LOWS AT SOME LOW LYING LOCATIONS FRIDAY NIGHT WITH CLEAR
SKIES AND LIGHT WINDS. WOULD NOT RULE OUT SOME UPPER 30S HERE AND
THERE. SATURDAY WILL BE A BIT WARMER IN WHAT SHOULD BE AN EXTREMELY
PLEASANT LATE SUMMER/EARLY AUTUMN DAY. THE SURFACE HIGH MOVES OFF TO
THE EAST TURNING OUR WINDS AROUND TO THE SOUTH AND SOUTHWEST...BUT
THEY WILL STILL BE LIGHT. SUPERBLENDED GUIDANCE VALUES LOOKED TOO
WARM GIVEN THE STRENGTH OF THE UPPER LOW TO OUR EAST...THEREFORE
BLENDED COOLER ECMWF MOS VALUES INTO THE SUPERBLEND AND CAME UP WITH
MID TO UPPER 60S ALONG AND EAST OF I 29...TO LOWER 70S WEST OF I 29.
AGAIN...SHOULD BE A VERY PLEASANT DAY FOR THIS TIME OF YEAR.

SOUTHERLY WINDS WILL BECOME QUITE BREEZY ON SUNDAY ALLOWING
TEMPERATURES TO WARM FURTHER. HIGHS WILL BE IN THE LOWER 70S EAST TO
LOWER 80S WEST. THE SOUTHERLY BREEZE WILL CONTINUE SUNDAY NIGHT
KEEPING LOWS A BIT ELEVATED. BLENDED WARMER ECMWF MOS VALUES INTO
SOME OF THE CONSENSUS READINGS TAKING INTO ACCOUNT THE SOUTHERLY
FLOW OF AIR. THEREFORE LOWS SHOULD BE 55 TO 60.

THE DETERMINISTIC MODELS THEN DIVERGE MONDAY AND TUESDAY. THE GFS
BRINGS A STRONG WAVE ACROSS THE NORTHERN PLAINS ALONG A NORTHWEST
FLOW ALOFT. THIS SCENARIO PUSHES ANOTHER SURFACE COLD FRONT THROUGH
ON MONDAY. THE ECMWF AND GEM GLOBAL ARE MORE BULLISH IN DEVELOPING
AN UPPER TROUGH ACROSS THE WESTERN U.S...WHICH WILL PLACE A
SOUTHWEST FLOW ALOFT ACROSS OUR AREA AND WARM TEMPERATURES. SINCE
THE GFS COLD FRONT PASSAGE IS PACIFIC NORTHWEST IN ORIGIN...
TEMPERATURES WILL STILL BE PRETTY WARM BEHIND IT ON MONDAY AND
TUESDAY. SO WENT AHEAD AND STAYED WITH CONSENSUS VALUES OF SLIGHTLY
ABOVE NORMAL TEMPERATURES. PRECIP CHANCES LOOK SLIM AND NONE
ALL THE WAY THROUGH THE LONGER RANGE OF THE FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED SEP 9 2015

VFR THROUGH THE PERIOD. MAIN CONCERN WILL BE THUNDERSTORM
POTENTIAL OVER THE NEXT 12 HOURS OR SO. LOOKS LIKE ANY
THUNDERSTORM ACTIVITY THROUGH ABOUT 23Z WILL BE SPARSE...WITH AN
INCREASING THREAT ALONG AND SOUTH OF THE MISSOUR RIVER INTO
NEBRASKA. THE BEST CHANCE AT KSUX APPEARS TO BE FROM ABOUT 0Z
THROUGH 3Z BUT WITH ONLY MARGINAL INSTABILITY AND UPPER LEVEL
FORCING TIMING IS PRETTY TOUGH.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...MJ
AVIATION...08
Hazardous weather outlook, Sep 9, 11:40 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 PM CDT WED SEP 9 2015

IAZ020-021-031-NEZ013-014-SDZ069>071-101745-
PLYMOUTH-CHEROKEE-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY SD-UNION-
1240 PM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THE STRONGEST CELLS COULD PRODUCE SOME HAIL UP
TO THE SIZE OF QUARTERS OR 60 MPH WIND GUSTS LATE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-050-052>068-101745-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
1240 PM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 9, 2:47 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT WED SEP 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             2 W SPRINGFIELD         42.85N 97.93W
09/09/2015  E1.50 INCH       BON HOMME          SD   EMERGENCY MNGR

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Sep 9, 2:48 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT WED SEP 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             5 NW SPRINGFIELD        42.91N 97.96W
09/09/2015  E1.00 INCH       BON HOMME          SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Sep 9, 2:54 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT WED SEP 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             5 WSW YANKTON           42.86N 97.49W
09/09/2015  E1.50 INCH       YANKTON            SD   EMERGENCY MNGR

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Sep 9, 3:10 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT WED SEP 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             YANKTON                 42.89N 97.39W
09/09/2015  E0.88 INCH       YANKTON            SD   PUBLIC

            NORTH SIDE OF YANKTON NEAR THE INTERSECTION
            OF 26TH AND BROADWAY.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Sep 9, 3:17 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT WED SEP 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             SPRINGFIELD             42.85N 97.89W
09/09/2015  E0.75 INCH       BON HOMME          SD   PUBLIC

            HAIL IS COVERING THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Sep 9, 3:41 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT WED SEP 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 E YANKTON             42.89N 97.35W
09/09/2015  E1.00 INCH       YANKTON            SD   CO-OP OBSERVER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 55 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Lyon

When
September 9, 3:42 PM CST
Where
Lyon County, 1.47 mi NNW of Edna
Measured
1.75 in hail
Reported by
Public
Coordinates
43.420, -96.090

Large hail caused an unknown amount of vehicle damage.

Hail, Lyon

When
September 9, 3:47 PM CST
Where
Lyon County, 1.22 mi NE of Edna
Measured
1 in hail
Reported by
Public
Coordinates
43.410, -96.060

Hail, Lyon

When
September 9, 4:35 PM CST
Where
Lyon County, 0.85 mi NE of Larchwood
Measured
1.5 in hail
Reported by
Public
Coordinates
43.460, -96.440

Hail, Lyon

When
September 9, 4:55 PM CST
Where
Lyon County, 3.45 mi S of George Sudenga Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.300, -95.970

Heavy Rain, Osceola

When
September 9, 5:10 PM CST
Where
Osceola County, 0.85 mi SE of Ashton
Reported by
Broadcast Media
Coordinates
43.310, -95.790

Heavy rainfall of 2.50 inches was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600850, 600851, 600852, 600853, 600854.